Heavy Snow, Washington Palouse
- When
- January 4, 1:00 PM PST to 6:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A small but strong short wave brought heavy snow across portions of the Washington Palouse. and then compact snow over ice as temperatures dropped below freezing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A small but strong short wave brought heavy snow across portions of the Washington Palouse. Temperature initially were above freezing resulting in initial melting on roads...and then compact snow over ice as temperatures dropped below freezing. This contributed to 19 reported weather related traffic accidents. Highway 195 between Pullman and Colfax was closed from early afternoon through around 6 PM. Snow amounts from this event include 5-6 in Pullman, and 4 inches in Colfax.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 4, 11:09 AM PST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1109 AM PST THU JAN 4 2007 .SYNOPSIS...A SERIES OF PACIFIC STORMS WILL TRACK ACROSS THE INLAND NORTHWEST THROUGH THE REMAINDER OF WEEK AND INTO EARLY NEXT WEEK...BRINGING COOL AND UNSETTLED CONDITIONS TO THE REGION. && .DISCUSSION... REST OF TODAY...UPPER LEVEL SHORTWAVE TROF CONTINUES TO HEAD INTO THE INLAND NW THIS MORNING. MOST OF THE ENERGY ASSOCIATED WITH THIS TROF AXIS SEEMS TO BE CONCENTRATING AROUND SHORTWAVE VORT LOBE OVER NW OREGON. CLOUDS AND PRECIP FROM THIS FEATURE HAVE DEVELOPED AS FAR NORTH AS I 90...AND SUSPECT THEY WILL GENERALLY REMAIN ACROSS SOUTHERN WA THROUGH MOST OF THE AFTERNOON AS THE SHORTWAVE TROF CONTINUES TO TRACK IN A ESE ORIENTATION. LOOKS LIKE THE GFS IS HANDLING THE MOISTURE FIELDS MUCH BETTER THAN THE NAM AT THIS TIME. THIS ALSO SUGGESTS THE SHOWER THREAT ACROSS THE NE ZONES WILL HOLD OFF UNTIL LATER THIS AFTERNOON...AND WILL LARGELY DEPEND ON OROGRAPHIC LIFTING FROM THE MEAN WESTERLY WINDS THROUGH THE LOWER ATMOSPHERE COUPLED WITH NICE POTENTIAL INSTABILITY UP TO NEARLY 500 MBS AHEAD OF THE ELONGATED TROF AXIS. THIS SHOWER THREAT WILL CONTINUE THROUGH THE FIRST PORTION OF THE EVENING BEFORE THE TROF AXIS SLIDES OUT OF THE REGION. SUSPECT QPF AMOUNTS WILL BE TOO LIGHT FOR ANY WINTER HIGHLIGHTS...HOWEVER AS THE ASSOCIATED COLD FRONT WITH THE TROF MOVES THROUGH...WE WILL SEE A 6 HOUR PERIOD WHERE THE WINDS FROM THE SFC-600 MBS TURN TO THE NW. THIS WIND SHIFT COMBINED WITH THE AFOREMENTIONED INSTABILITY SUGGEST A GOOD BURST OF SNOW IS LIKELY FOR THE CAMAS PRAIRIE. NOT SURE IF CONFIDENCE IS HIGH ENOUGH FOR A SNOW ADVISORY BUT WILL UP TOTALS IN THE ZONES FOR NOW. AS FOR THE HYDRO CONCENRS OVER WHITMAN COUNTY. HYDROGRAPHS FROM THE AREA SHOW STEADY DECLINES...WHILE THE SHERIFF INDICATED NO FURTHER PROBLEMS HAVE BEEN OBSERVED. GIVEN THIS TREND AND ONLY A LIGHT QPF FORECAST THROUGH REMAINDER OF TODAY...WE HAVE LET THE HYDRO HIGHLIGHTS EXPIRE. FX && .AVIATION... PRIMARILY VFR CONDITIONS ARE EXPECTED TODAY. MAIN PROBLEMS WILL FOCUS AROUND SHOWERS MOVING INTO THE REGION FROM THE WEST. MAIN THREAT THROUGH THE DAY WILL LIE SOUTH OF I90...IMPACTING THE KPUW AND KLWS AREAS FOR LATER THIS AFTERNOON. SCT CIGS IN THE SHOWERS COULD FALL TO MVFR LEVELS WITH VSBYS PSBLY DIPPING INTO IFR CONDITIONS IN HEAVIER SNOW SHOWERS. AFT 06Z THE SHOWERS WILL EXIT THE REGION. THEN THE MAIN FORECAST CHALLENGE WILL REVOLVE AROUND THE FORMATION OF STRATUS OVER THE PALOUSE AND INTO THE SPOKANE AREA AS MOIST SW FLOW EVOLVES IN THE BOUNDARY LAYER. WE HAVE FORECAST STRATUS CIGS FORMING OVERNIGHT WITH IFR CONDITIONS DEVELOPING. NOT 100 PERCENT SURE THIS STRATUS WILL MOVE INTO THE KGEG-KCOE AREA...NOR WHAT TIME IT WOULD OCCUR...HOWEVER CONFIDENCE IS HIGH WE WILL SEE IT FORM SOMEWHERE OVER THE PALOUSE OVERNIGHT. FX && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 36 23 31 31 37 27 / 20 60 40 60 60 40 COEUR DALENE 36 24 31 30 38 27 / 30 60 40 60 60 40 PULLMAN 38 25 34 32 38 30 / 30 60 30 60 60 40 LEWISTON 43 29 37 35 46 34 / 40 60 20 50 50 40 COLVILLE 34 20 30 27 37 25 / 30 60 50 60 60 40 SANDPOINT 36 25 30 28 37 29 / 30 60 50 70 60 50 KELLOGG 34 25 31 29 35 28 / 40 60 50 70 70 60 MOSES LAKE 39 25 36 33 43 29 / 30 10 20 30 20 20 WENATCHEE 35 26 36 29 41 29 / 20 10 30 40 40 20 OMAK 30 21 31 27 38 24 / 30 10 50 50 50 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1246 PM PST THU JAN 4 2007
IDZ027-052100-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER
1246 PM PST THU JAN 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT UNTIL 1 AM PST FRIDAY ABOVE 2000 FEET
FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A UNSTABLE AIRMASS WILL LIKELY BRING SIGNIFICANT SNOWS TO THE
CAMAS PRAIRIE THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF PACIFIC STORMS WILL BRING GUSTY WINDS AND SIGNIFICANT
SNOW...ESPECIALLY TO THE HIGHER TERRAIN...TO THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
IDZ001>004-026-WAZ031>038-041>044-052100-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
1246 PM PST THU JAN 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF PACIFIC STORMS WILL BRING GUSTY WINDS AND SIGNIFICANT
SNOW...ESPECIALLY TO THE HIGHER TERRAIN...TO THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10595.